ST is a 54-year-old woman with chronic neck pain related to severe cervical stenosis. Over the past several months, she has undergone unsuccessful trials with various long-acting opioids. Her pain clinic physician is now interested in pursuing a trial of methadone. What information should be ascertained prior to starting methadone? What education can the clinic-based pharmacist provide the patient regarding methadone use?
Methadone is an opioid agonist indicated for the treatment of moderate-to-severe pain as well as detoxification or maintenance treatment of opioid addiction. It is not uncommon for chronic pain patients to initially have a negative connotation of methadone, as it is often thought of only for its role in opioid addiction. An important aspect of patient education in the setting of pain management is providing reassurance that methadone is indeed indicated for the treatment of chronic pain.
In addition to the typical adverse effects associated with opioid therapy, including sedation, respiratory depression, and constipation, methadone poses risk of QTc interval prolongation which may result in torsade de pointes. A 2009 guideline, published by an independent physician panel, recommends that all patients being considered for methadone be warned of the potential for arrhythmias and questioned regarding history of structural heart disease, syncope, or arrhythmias. It is recommended to measure the QTc interval by electrocardiogram prior to starting methadone, within 30 days of methadone initiation, and annually thereafter. A QTc interval greater than 500 milliseconds is justification for considering methadone discontinuation, dose decrease, or elimination of factors that predispose to arrhythmias, such as electrolyte abnormalities. A QTc interval of 450 to 500 milliseconds warrants a thorough discussion of the risks and benefits of methadone therapy and more frequent electrocardiogram monitoring. 1 More frequent electrocardiogram monitoring for a QTc interval of 450 to 500 milliseconds was not defined by the guideline; however, a reasonable approach is to monitor every 6 months or following dose increases.
Patients should be warned regarding the potential for serious drug interactions with methadone, which may increase the risk of respiratory depression or QTc prolongation. Since methadone is a CYP3A4 substrate, CYP3A4 inhibitors may increase plasma methadone concentrations and increase the risk of respiratory depression. Agents that prolong the QTc interval, such as tricyclic antidepressants, levofloxacin, and atypical antipsychotics, may further increase the risk of serious QTc interval prolongation. Patients should notify all health care providers considering new prescription or over-the-counter medications so appropriate evaluation for interactions is performed.
Because of the variable and long elimination half-life of methadone, patients should be instructed not to exceed their prescribed dose, as significant drug accumulation may cause fatal respiratory depression.
1. Krantz MJ, Martin J, Stimmel B, Mehta D, Haigney MC. QTc interval screening in methadone treatment. Ann Intern Med. 2009;150:387-395.
Dr. McKnight is a clinical pharmacist at the University of North Carolina Hospitals Pain Management Center in Chapel Hill, North Carolina.